MAUDE Adverse Event Report: COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Model Number G22761
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided with this report because the product said to be involved was not provided to cook for evaluation.A photo of the lot number was not provided.The report was confirmed with the pictures provided.The pictures show that the tubing is cut above the 2 cm marking, between the bumper and the bolster.The bumper and bolster appear to be intact.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on the photos provided and statements describing the event.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use (ifu) precautions, "during placement and use, care must be taken to avoid cutting, crimping, or damaging components." the report and pictures indicate that the tube was cut at the wrong location.The ifu states, "potential complications associated with placement and use of a peg tube include, but are not limited to: bronchopulmonary aspiration and pneumonia, respiratory distress or airway obstruction, peritonitis or septic shock, colocutaneous, gastrocolocutaneous or small bowel fistula, gastric dilation, sigmoid intra-abdominal herniation and volvulus, persistent fistula following peg removal, esophageal injury, necrotizing fasciitis, candida cellulitis, improper placement or inability to place peg tube, tube dislodgement or migration, hemorrhage, and tumor metastasis." prior to distribution, all flow 20 percutaneous endoscopic gastrostomy set - pull are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, the complaint states the flow 20 percutaneous endoscopic gastrostomy set - pull was cut at the wrong location.A cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a percutaneous endoscopic gastrostomy (peg) insertion procedure, the physician used a cook flow 20 percutaneous endoscopic gastrostomy set - pull.The tube was partially cut between the internal bumper and 2 cm marking, resulting in peritonitis.There was increased intraperitoneal gas and fluid, so emergency exploratory laparotomy was performed.The following clarification was received on 29 oct 2019 from the user facility: it is unclear if the tube broke or was cut.The tube was visually intact when placed and was found as per the pictures at a laparotomy several days later.The view of the clinical staff is that it was cut as the break is very clean and there appears to be an additional partial cut at approx.The 3 cm mark.It is unclear who would have done that (patient, relative or staff member), but our view is that it would be unlikely to be accidental.The patient developed symptoms within 24 hours after insertion and underwent a computerized tomography (ct) scan which demonstrated that the bumper was in the stomach, the symptoms worsened and a second ct scan the next day showed increasing intraperitoneal gas and fluid collection.That scan prompted the laparotomy at which the defect in the tube was discovered.A section of the device did not remain inside the patient¿s body.The patient did require an additional procedures due to this occurrence.The patient developed peritonitis and an emergency exploratory laparotomy was performed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FLOW 20 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9296371
Report Number1037905-2019-00679
Device Sequence Number1962205
Product Code KNT
UDI-Device Identifier00827002227613
UDI-Public(01)00827002227613(17)220725(10)W4242312
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K920703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/25/2022
Device Model NumberG22761
Device Catalogue NumberFLOW-20-PULL-I-S
Device Lot NumberW4242312
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2019
Initial Report FDA Received Date11/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;